Tent accommodation for irregular maritime arrivals in Nauru.
Tent accommodation for irregular maritime arrivals in Nauru. Department of Immigration and Citizenship

Refugee commits suicide in Nauru

A 26-YEAR-OLD Bangladeshi refugee who died in the Nauru hospital on Wednesday had taken an overdose of tablets, the Refugee Action Coalition says.

Spokesman Ian Rintoul said a large amount of Panadol was among the tablets taken by "Rakib", who was found to be a refugee about five months ago.

Mr Rintoul criticised the Immigration Department for failing to mention "the overdose was almost certainly" the underlying reason for the heart attack suffered by Rakib.

"The Immigration statement has left many people on Nauru angry, because the statement is seen as just another cover-up by the Australian Border Force," he said. "Rakib's friends say his suicide was driven by the same desperation as others on Nauru."

Mr Rintoul said it was uncertain whether doctors had pumped Rakid's stomach, even though an overdose was suspected when he was brought to the hospital.

"Rakib may be a victim of Nauru in more ways than one," he said.

The incident follows the death on April 29 of Iranian refugee Omid Masoumali, who set himself alight on Nauru two days earlier.



Firefighters are once again protecting homes

Firefighters are once again protecting homes

The fire had burnt 255 hectares before jumping road

Rain, when and where will it fall?: BoM forecaster

premium_icon Rain, when and where will it fall?: BoM forecaster

Some towns could receive up to 80mm of rainfall this week

Motorbike rider killed after crash at Alstonville

Motorbike rider killed after crash at Alstonville

39-year-old man suffered critical injuries and died at the scene

Local Partners